Alert archive / Wyoming / Wind Chill Warnings in 2016

Wind Chill Warning 1, NWS Riverton, WY

December 17, 201610 counties in Wyoming

NWS Riverton, WY issued this wind chill warning at Dec 17, 2016, 12:58 PM MST for 10 counties in Wyoming. It took effect at Dec 17, 2016, 8:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2016, 12:58 PM MST (19:58 UTC)
In effect from
Dec 17, 2016, 8:00 PM MST
Expired
Dec 18, 2016, 9:00 AM MST
In force
13 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 31 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WWUS45 KRIW 171958
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1258 PM MST SAT DEC 17 2016

...BRUTALLY COLD AIR TEMPERATURES WILL COMBINE WITH BREEZY WINDS
TO GIVE VERY COLD AND DANGEROUS WIND CHILL TEMPERATURE TONIGHT
THROUGH SUNDAY MORNING...

.WITH LOTS OF NEW FALLEN SNOW...ARCTIC AIR ALREADY IN PLACE...AND
BREEZY WEST TO SOUTHWEST WINDS INCREASING ONCE AGAIN EAST OF THE
DIVIDE AND OVER THE UPPER GREEN RIVER BASIN AND
FOOTHILLS...BRUTALLY COLD WIND CHILL VALUES WILL BE PRESENT
TONIGHT THROUGH SUNDAY MORNING.

WYZ025-026-180700-
/O.NEW.KRIW.WC.W.0001.161218T0300Z-161218T1600Z/
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY...
FARSON
1258 PM MST SAT DEC 17 2016

...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST
SUNDAY. 

* WIND CHILL VALUES...MINUS 25 TO MINUS 40 BELOW ZERO.

* IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED
  COULD SEE EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND
  CHILL VALUES OF -20 TO -40 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

WYZ011-016>020-180700-
/O.NEW.KRIW.WC.W.0001.161218T0300Z-161218T1600Z/
SOUTHEAST JOHNSON COUNTY-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
LANDER FOOTHILLS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...KAYCEE...DUBOIS...RIVERTON...SHOSHONI...
LANDER...JEFFREY CITY...CASPER
1258 PM MST SAT DEC 17 2016

...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST
SUNDAY. 

* WIND CHILL VALUES...MINUS 25 TO MINUS 40 BELOW ZERO.

* IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE
  EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL VALUES
  OF -25 TO -40 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

WYZ003>006-180700-
/O.NEW.KRIW.WC.W.0001.161218T0300Z-161218T1600Z/
CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-
INCLUDING THE CITIES OF...CODY...MEETEETSE...THERMOPOLIS...
WORLAND
1258 PM MST SAT DEC 17 2016

...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST
SUNDAY. 

* WIND CHILL VALUES...MINUS 30 TO MINUS 50 BELOW ZERO.

* IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE
  EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL VALUES
  OF -30 TO -50 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
2 follow-up statements
599 
WWUS45 KRIW 180419
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
919 PM MST SAT DEC 17 2016

...BRUTALLY COLD AIR TEMPERATURES WILL COMBINE WITH BREEZY WINDS
TO GIVE VERY COLD AND DANGEROUS WIND CHILL TEMPERATURE TONIGHT
THROUGH SUNDAY MORNING...

.WITH LOTS OF NEW FALLEN SNOW...ARCTIC AIR ALREADY IN PLACE...AND
BREEZY WEST TO SOUTHWEST WINDS INCREASING ONCE AGAIN EAST OF THE
DIVIDE AND OVER THE UPPER GREEN RIVER BASIN AND FOOTHILLS...
BRUTALLY COLD WIND CHILL VALUES WILL BE PRESENT TONIGHT THROUGH
SUNDAY MORNING.

WYZ025-026-181600-
/O.CON.KRIW.WC.W.0001.000000T0000Z-161218T1600Z/
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY...
FARSON
919 PM MST SAT DEC 17 2016

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY...

* WIND CHILL VALUES...MINUS 25 TO MINUS 40 BELOW ZERO.

* IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE 
  EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL 
  VALUES OF -20 TO -40 DEGREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

WYZ011-016>020-181600-
/O.CON.KRIW.WC.W.0001.000000T0000Z-161218T1600Z/
SOUTHEAST JOHNSON COUNTY-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
LANDER FOOTHILLS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...KAYCEE...DUBOIS...RIVERTON...SHOSHONI...
LANDER...JEFFREY CITY...CASPER
919 PM MST SAT DEC 17 2016

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY...

* WIND CHILL VALUES...MINUS 25 TO MINUS 40 BELOW ZERO.

* IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE 
  EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL 
  VALUES OF -25 TO -40 DEGREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

WYZ003>006-181600-
/O.CON.KRIW.WC.W.0001.000000T0000Z-161218T1600Z/
CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-
INCLUDING THE CITIES OF...CODY...MEETEETSE...THERMOPOLIS...
WORLAND
919 PM MST SAT DEC 17 2016

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY...

* WIND CHILL VALUES...MINUS 30 TO MINUS 50 BELOW ZERO.

* IMPACTS...ANYONE OUTSIDE AND INADEQUATELY PREPARED COULD SEE 
  EXPOSED SKIN FREEZE IN A VERY SHORT TIME WITH WIND CHILL 
  VALUES OF -30 TO -50 DEGREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
580 
WWUS45 KRIW 181602
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
902 AM MST SUN DEC 18 2016

...THE WIND CHILL ADVISORY FOR MUCH OF CENTRAL AND WESTERN 
WYOMING HAS EXPIRED...

.THE WIND CHILL ADVISORY FOR MUCH OF CENTRAL AND WESTERN 
WYOMING HAS EXPIRED.

WYZ003>006-011-016>020-025-026-181715-
/O.EXP.KRIW.WC.W.0001.000000T0000Z-161218T1600Z/
CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-SOUTHEAST JOHNSON COUNTY-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...CODY...MEETEETSE...THERMOPOLIS...
WORLAND...KAYCEE...DUBOIS...RIVERTON...SHOSHONI...LANDER...
JEFFREY CITY...CASPER...PINEDALE...LA BARGE...BIG PINEY...FARSON
902 AM MST SUN DEC 18 2016

...WIND CHILL WARNING HAS EXPIRED...

THE WIND CHILL ADVISORY FOR MUCH OF CENTRAL AND WESTERN 
WYOMING HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Dec 17, 9:50 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 17, 9:50 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
950 AM MST Sat Dec 17 2016

.SHORT TERM...Saturday through Monday night

The snow across the area is gradually winding down as the jet energy
works its way to the east and the cold front moves away. The
remaining highlights will be allowed to expire with issuance this
morning. All snow should be over by around 12Z with a gradually
clearing sky. Low temperatures this morning will be tricky as a lot
depends on when the clearing actually occurs. Where it has cleared,
it is very cold with Cody and Powell close to 20 below at midnight.
If there is a silver lining, wind should decrease through the night
and remain light in the morning so we will not issue any wind chill
warnings. Today will be a sunny to partly cloudy but very cold day
with many areas remaining below zero all day. As for tonight, we
have the same dilemma for cold temperatures. With a shortwave
approaching from the west, the pressure gradient will tighten
across the favored southwest wind corridor from Rock Springs through
Casper. This should mix the atmosphere a bit later today and tonight
and keep temperatures from getting too cold tonight. The basins
should get very cold again later tonight. However, there is an x-
factor in that some high clouds may move in and provide a bit of a
blanket to keep lows from getting as cold as they could. We kept
things very cold however. Also, with a thermal gradient from
Yellowstone to Cody and increasing 700 millibar winds, things will
get gusty near the crossroads of the universe Clark. Right now, it
looks like mid level winds will not be strong enough for any high
wind highlights, so we will keep things to a special weather
statement.

Sunday and Monday will remain rather cold although there will be
some moderation each day as upper level warm a bit and the cold air
becomes a bit more stale. The basins and valleys will likely remain
trapped under inversions so we kept temperatures below guidance
since the models generally do not do well in these situations. The
normally windier areas should warm up through, like Casper and near
Cody. There is the potential for high wind near Clark on Sunday
night and possibly into Monday as well. In addition, both the NAM
and GFS are showing sustained winds of 30+ knots at Casper Monday so
it will blustery there as well. We kept temperatures below guidance
in the Basins however where inversions will probably continue to
hold. As for the chance of snow, a couple of shortwaves could bring
some snow to northwestern Wyoming. However, these systems are not
that strong and moisture starved so any amounts would be light.

.LONG TERM...Tuesday through Saturday

The next weather system will impact western WY Tuesday through
Tuesday night. It has the potential to put down another foot or
more of snow in the higher mountains of the west. Plenty of time
to watch how this unfolds. The system moves through the rest of
the region Tuesday night and Wednesday with scattered light snow.
Wednesday night looks dry for most of the area. Moisture ahead of
the next weather system impacts western WY Thursday afternoon
through Friday. The GFS model is faster with this system initially
and carves out a deeper trough over the area Friday into Saturday.
The ECMWF model does catch up to the GFS model by Friday 18Z, but
it does not carve out as deep a trough on Friday. Plus, it moves
it out next Saturday. More snow for western WY Thursday afternoon
through Friday afternoon. East of the divide scattered snow Friday
night and next Saturday seems best for now. Temperatures will be a
challenge during the period due to these weather systems and the
wind in places. With the new snowpack in the north and central
zones, the potential to warm up will be cutback as basin
inversions may not break or only briefly. The places where the
wind blows, it will be relatively mild. Overall, highs and lows
will be at or slightly below normal for most places. A white
Christmas is looking good for many locations.

&&

.AVIATION.../18Z ISSUANCE/

West of the divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will prevail across the forecast area with the
exception of lingering MVFR CIGS near KRKS until 22Z. A weak upper
level disturbance will spread a few light snow showers or flurries
across the Northwest mountains tonight with some higher mountain
obscurations. VCFG possible near KJAC after 02z. LLWS also possible
near KPNA and KRKS by this evening.

East of the divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions to prevail through the forecast period with
increasing high clouds beginning later this evening evening.
Increasing southwest winds at 10-20 knots will prevail between KRKS
and KCPR tonight through the end of the forecast period. LLWS also
possible near KCOD and KCPR by this evening.

&&

.FIRE WEATHER...

A frigid day today with mainly dry conditions and mainly light to
moderate winds. Mixing and smoke dispersal will be poor with strong
basin and valley inversions. Wind will increase tonight and into
Sunday in the lee of the Absarokas and across the southwestern
wind corridor from the Red Desert through Casper and warm
temperatures just a bit. Basins and valleys will have strong
inversions through Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...Braun
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 17, 3:00 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MST SAT DEC 17 2016

WYZ001>020-022>030-181200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
300 AM MST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD WITH TEMPERATURES 20 TO 30 DEGREES BELOW AVERAGE.
SOME LOCATIONS WILL STRUGGLE TO GET ABOVE ZERO TODAY. WIND CHILL
TEMPERATURES WILL STAY BELOW ZERO IN MOST PLACES TODAY.

STRONG WINDS ARE POSSIBLE IN THE CODY FOOTHILLS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...BITTERLY COLD...WITH TEMPERATURES 20 TO 30 DEGREES BELOW
AVERAGE.

MONDAY...STRONG TO POSSIBLY HIGH WINDS FOR THE CODY FOOTHILLS.

TUESDAY AND TUESDAY NIGHT...A CHANCE OF SNOW IN THE WESTERN
MOUNTAINS AND FAR WEST VALLEYS.

THURSDAY THROUGH FRIDAY...A CHANCE OF SNOW IN THE WESTERN
MOUNTAINS AND VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Wind Chill Warnings in Wyoming, 2016Every wind chill warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.